Pediatric bupropion overdose mimics clinical brain death [abstract] Abstract uri icon

abstract

  • Background: Bupropion overdose can cause seizures, cardiovascular collapse, and death. Exams consistent with brain death have been infrequently reported in adult bupropion poisoning. We report a massive bupropion overdose in a pediatric patient resulting in a clinical exam consistent with brain death followed by complete neurological recovery. Case Report: A 13 year old female presented to an emergency department in status epilepticus after intentionally overdosing on bupropion. Intubation was performed using succinylcholine and 5 milligrams (mg) of midazolam. She was transferred to a level 1 trauma center and received 5 mg of vecuronium during transport. Vital signs included blood pressure 93/46 mmHg and heart rate 116 bpm. Neurologic examination was signifi ant for coma, flaccid paralysis, and absent brainstem reflexes with fi xed and dilated pupils. Midazolam sedation and vecuronium were discontinued, yet repeat exam 7 hours later by the attending neurologist still was consistent with clinical brain death while on a low dose propofol infusion of 25 micrograms per kilogram per minute. An electrocardiogram showed sinus tachycardia with a QTc of 506 milliseconds. Laboratory analysis was remarkable for a HCO3 20mmol/L. The patient was placed on continuous electroencephalogram (EEG) and initially only slowing was seen. Over time, short focal seizures developed lasting less than 30 seconds with mouth chewing and clonic body movements. Phenytoin was initiated. On HD #2 she began to respond to noxious stimuli and regained brainstem reflexes with reactive pupils. Head CT on HD #1 and brain MR on HD #2 were normal. After prolonged intubation due to aspiration pneumonia she was extubated on HD #7. At that time, her EEG was dramatically improved and she had no further seizures. Clinically, she exhibited full neurological recovery. Send-out serum testing drawn on admission revealed bupropion 4321.2 ng/mL (ref 50 – 100) and hydroxybupropion 1903.8 ng/mL (600 – 2000). Discussion: Bupropion overdose is not typically associated with a clinical picture consistent with brain death; however there is one published report of an adult with clinical brain death and burst suppression on EEG after bupropion overdose that also completely recovered. This is the fi rst case reported in a pediatric patient. The mechanism underlying this exam finding is unclear. Conclusion: By unclear mechanisms, massive bupropion overdose can produce a clinical picture consistent with brain death with complete recovery after clearance of drug.

publication date

  • 2014